Hail, New Hanover
- When
- August 8, 4:35 PM EST
- Where
- New Hanover County, Wilmington
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.233, -77.933
Penny size hail was reported.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 8, 2:50 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 350 PM EDT TUE AUG 8 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... POTENTIAL FOR PRETTY WIDESPREAD CONVECTION THIS EVENING INTO TONIGHT. SO FAR ACTIVITY HAS BEEN ALONG THE PIEDMONT TROUGH BUT THE SEA BREEZE IS ALSO TRYING TO ACTIVATE. ACTIVITY HAS ALSO BEEN ENHANCED OVER CENTRAL SC BY A SMALL DISTURBANCE. SEA BREEZE STORMS STILL SEEM TO BE STRUGGLING AGAINST THE WEAKENING SUBSIDENCE ASSOC WITH THE DYING CLUSTER OF STORMS OFFSHORE. THE ATMOSPHERE HAS BECOME QUITE UNSTABLE WITH MLCAPES APPROACHING 3000 J/KG...ESP ALONG I95...AND LITTLE TO NO CONVECTIVE INHIBITION. THE MAIN THREATS FROM THESE STORMS WILL BE TORRENTIAL RAINFALL WITH PW VALUES RANGING FROM 2 TO 2.25 INCHES BUT STRONG WINDS WILL ALSO BE POSSIBLE DUE TO THE INSTABILITY. A BETTER FOCUS FOR CONVECTION WILL COME TONIGHT IN THE FORM OF A COLD FRONT BUT THE INSTABILITY WILL HAVE WANED AND ANY OVERNIGHT STORMS...ALTHOUGH STILL POSSIBLY HEAVY RAIN PRODUCERS...SHOULD NOT BE SEVERE. BASED UPON LATEST SAT AND RADAR IMAGERY STILL HAVE HIGH END CHANCE POPS BUT A LAST MINUTE DECISION FOR A PD OF LIKELY POPS MAY YET BE MADE. EXACT TIMING OF THE COLD FRONT IS A LITTLE IFFY SINCE DIURNAL PROCESSES MAY END UP AFFECTING ITS MOTION SOMEWHAT OVERNIGHT IN ADDITION TO THE MORE TYPICAL SYNOPTIC FORCES. HARD TO TELL WITH A FRONT THIS TIME OF YEAR. SURROUNDING OFFICES/HPC ARE GENERALLY FAVORING THE GFS SOLUTION...WHICH IS A LITTLE SLOWER THAN THE NAM. THIS MEANS THAT CHANCE POPS WILL LINGER INTO TOMORROW WHEREAS THE NAM WOULD IMPLY A DRY DAY. SINCE THE MOVEMENT OF THE FRONT INTO THE AREA INVOLVES BATTLING A 590-PLUS RIDGE THINK SLOWER IS BETTER. CONVECTION ALONG THE FRONT WILL TEND TO DIMINISH WITH THE LOSS OF DAYTIME HEATING TOMORROW BUT MAY LINGER LONGER SOUTH OF THE BOUNDARY INTO THE OVERNIGHT HOURS. && .LONG TERM /THURSDAY THROUGH TUESDAY/... FRONTAL BOUNDARY WASHES OUT ON THURSDAY BUT A PIEDMONT TROUGH WILL DEVELOP IN ITS WAKE. CHANCE POPS ONCE AGAIN WARRANTED...40S MOST OF THE AREA TO BE JUST A LITTLE BIT ABOVE CLIMO. ON FRIDAY ANOTHER UNUSUAL AUGUST COLD FRONT MAY BE ON THE WAY. THIS NEXT FRONT IS PORTRAYED TO BE EVEN MORE NOTEWORTHY THAN TOMORROWS THOUGH AS THERE MAY ACTUALLY BE SOME COOLER AND LESS HUMID AIR BEHIND IT. GFS-DEPICTED WAVE ALONG THE FRONT MAY BE A RESULT OF FEEDBACK BUT WILL LEAVE SMALL CHANCE POPS ANYWAY. SUNDAY SHOULD BE THE DRY DAY AS THE COOLER AIR PUSHES IN...BEING DRIVEN BY A AN UNUSUALLY STRONG TROUGH IN NOVA SCOTIA. && .AVIATION... SCATTERED AFTERNOON THUNDERSTORM DEVELOPMENT WILL MOVE SLOWLY TOWARD THE ESE...AND FORECAST KEYS IN ON MODELS MOVING SHORT WAVE FROM NNW-SSE ACROSS THE AREA MAINLY FROM 00Z-06Z WITH ASSOCIATED THUNDERSTORMS. FOLLOWING SHOWERS FORECASTING INLAND VISIBILITY INTO MVFR WITH EARLY MORNING HAZE...AND THEN VFR THROUGH 18Z. && .MARINE... ACTIVE PIEDMONT TROUGH WILL REMAIN W OF THE WATERS THROUGH TONIGHT. WINDS WILL BE SW 15 KT FOR A GOOD PART OF TONIGHT. SEAS 3 TO 4 FT...EXCEPT 2 FT NEAR SHORE. A WEAK FRONTAL BOUNDARY WILL LIMP S INTO THE AREA ON WED. THIS FRONT WILL HAVE A DIFFICULT TIME MAKING INROADS ACROSS THE WATERS WITH RIDGE IN PLACE. MY GRIDS WILL SHOW THIS WEAK BOUNDARY HANGING UP ACROSS THE NC WATERS. WINDS MAY BRIEFLY VEER TO NW OR N...BUT FOR MOST OF THE AREA...VARIABLE 10 KT OR LESS WILL COVER IT. AS THIS FIRST BOUNDARY BECOMES ILL-DEFINED WED NIGHT INTO THU... WINDS WILL GRADUALLY SETTLE ON SW DIRECTION. AN UPPER TROUGH WILL CARVE OUT ALONG THE EAST COAST AND THIS WILL ALLOW A POTENT COLD FRONT AT THE SURFACE TO REINFORCE THE INITIAL BOUNDARY AND HEAD S. THIS FRONT WILL COME THROUGH LATER PORTION OF FRI AND WITH ITS PASSAGE...WINDS WILL VEER TO N AND NE. HIGH PRESSURE WILL SURGE S AND ACROSS THE WATERS IN THE WAKE OF THE FRONT. I AM EXPECTING A GOOD SURGE WITH THIS BOUNDARY GIVEN THE MAGNITUDE OF COOL AND DRY AIR MOVING ACROSS OCEAN TEMPS IN THE MID 80S. CUT BACK ON WAVE WATCH 3 NUMBERS TO BE IN BETTER AGREEMENT WITH NEIGHBORS...BUT WOULD NOT BE SURPRISED TO SEE A PERIOD OF SMALL CRAFT ADVISORY CONDITIONS DEVELOP FRI NIGHT THROUGH SAT TIME FRAME. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT TERM...MBB LONG TERM...MBB AVIATION...TM MARINE...RJD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 920 AM EDT TUE AUG 8 2006 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091100- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 920 AM EDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM 400 THIS AFTERNOON TO 900 THIS EVENING. THE PRIMARY THREATS FROM THESE STORMS WILL BE VERY HEAVY RAINFALL...WIND GUSTS TO 60 MPH...AND VERY FREQUENT CLOUD TO GROUND LIGHTING. A VERY HOT AND HUMID AFTERNOON WILL ALSO LEAD TO HEAT INDICES OF 100 TO 105 DEGREES. STRENUOUS AFTERNOON ACTIVITY SHOULD BE AVOIDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. AMZ250-252-254-256-091100- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 920 AM EDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. MARINERS CAN EXPECT WIND GUSTS TO 45 KNOTS...LOCALLY HIGHER SEAS...AND VERY FREQUENT CLOUD TO SEA LIGHTNING IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... MARINERS ARE URGED TO RELAY SEVERE WEATHER REPORTS TO THE COAST GUARD AND ASK THAT THEY REFER THE REPORTS TO THE NATIONAL WEATHER SERVICE. MBB
The Wilmington radar (KLTX), 53 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530396.